Care of Patients With Hepatitis C and HIV Co-Infection

Vincent Soriano; Massimo Puoti; Mark Sulkowski; Stefan Mauss; Patrice Cacoub; Antonietta Cargnel; Douglas Dieterich; Angelos Hatzakis; Jurgen Rockstroh

Disclosures

AIDS. 2004;18(1) 

In This Article

Hepatotoxicity of Antiretroviral Drugs

Background

Grade 3 or 4 liver enzyme elevations occur on average in 5-10% of patients who start triple antiretroviral therapy.[84] The rate is significantly higher in patients with underlying chronic hepatitis C.[85,86,87,88,89,90,91,92,93,94,95,96,97,98] Moreover, some drugs (i.e. nevirapine, ritonavir at full doses) cause hepatotoxicity more frequently than others.[84,95,97,98] Therefore, liver function tests should be closely monitored in individuals who initiate antiretroviral treatment, particularly when some of the drugs mentioned above are administered to patients with chronic hepatitis C.

Cumulative toxicity may explain the steady liver enzyme elevations when using some drugs. If not apparent shortly after beginning therapy, it may become manifest later, often after 6 months on therapy. This has been seen with drugs such as nevirapine.[95,97,98,99]

Liver enzyme elevations after antiretroviral treatment may occur by other mechanisms than the direct injury of the drug(s) prescribed. Immune reconstitution phenomena and hypersensitivity reactions may account for some additional cases.[100] In patients with low CD4 cell counts or high HIV-RNA titres, successful anti-HIV therapy may enhance immune responses to a degree that hepatic cells harbouring HCV antigens may be recognized and destroyed massively. As long as the patient remains asymptomatic and transaminase levels do not rise above 10-fold the limit of normal values (grade 4 toxicity), treatment could be continued with the close monitoring of laboratory values, because a return of liver enzymes to baseline values occurs in most cases.[101] These episodes of immune-related hepatitis, however, are quite rare.[102] On the other hand, allergic phenomena that may develop shortly after exposure to nevirapine, abacavir or amprenavir may be accompanied by liver enzyme elevations in the context of a more generalized reaction.[100] The presence of underlying chronic hepatitis C does not seem to play a role in the occurrence of this phenomenon.[99]

Liver toxicity may also occur as a consequence of mitochondrial damage in patients receiving nucleoside analogues, particularly stavudine and didanosine. Histological features of hepatic steatosis are frequent in this setting and are more common in women and obese individuals.[77,103,104,105]

Panel Recommendation

Liver enzyme elevations after beginning antiretroviral therapy are more frequent in patients with underlying chronic hepatitis B and C. Therefore, drugs with more hepatotoxic profiles (i.e. nevirapine, ritonavir) should be used cautiously in co-infected patients. Treatment should be discontinued in patients with symptoms or grade 4 increases in aminotransferase levels. In certain cases, immune reconstitution phenomena may lead to increases in transaminase levels after starting potent anti-HIV therapy. The close monitoring of these patients during the first weeks may enable them to remain on therapy, because they experience a progressive resolution of liver abnormalities without discontinuing treatment. SCORE: A.II

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....